Tainted ecstasy has been linked to the death of a 38-year-old Red Deer man who died in December.
Seven other deaths in Alberta and five in British Columbia have recently been linked to ecstasy laced with PMMA (paramethoxymethamphetamine).
Red Deer City RCMP say the man, who has not been identified, died on Dec. 10 at the Red Deer Regional Hospital Centre after taking what was believed to be ecstasy.
Preliminary toxicology results show the dominant drug to be PMMA, which is five times more toxic than ecstasy. The Medical Examiner’s Office is still conducting tests.
Sgt. Patrick Webb of RCMP K division said there is no way for anyone to determine if the drug is tainted unless they have a full-scale chemical laboratory.
Webb said it is impossible to say whether the tainted ecstasy is from the same batch that was linked to the other recent ecstasy deaths.
“There is absolutely no safe level of street drugs,” said Webb. “Anyone who is taking ecstasy especially at this point and time is literally playing Russian roulette with their life. Because PMMA is showing up, there is no antidote.”
Ecstasy usually comes in small capsules or tablets but can also be made into powder. The party drug is typically taken at rave scenes or at clubs. The drug can make people feel tipsy or a little drunk.
Jennifer Vanderschaeghe, Central Alberta AIDS Network Society executive director, said the society has put out the message to its clients that there is bad ecstasy on the streets, as they do whenever there are warnings of street drugs.
“This happened six weeks ago,” said Vanderschaeghe. “It means that it’s possible other people have died from it and other people will die from it because for whatever reason the ecstasy is bad.”
Vanderschaeghe said the society encourages users to take drugs only from dealers they trust and also that they have their friends take care of them.
“If someone is not doing well, you need to call an ambulance,” she said. “You need to make sure people get medical help, which doesn’t always happen when you are partying.”
Symptoms of a drug overdose may include difficulty breathing, nausea, muscle spasms, increased blood pressure and increased body temperature.
Combining PMMA with other drugs, alcohol and caffeine increases the risk of an overdose.